Alert archive / Tennessee / Tornado Warnings in 2014
Tornado Warning 42, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Jun 7, 2014, 3:53 PM CDT for Obion County, Weakley County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2014, 3:53 PM CDT (20:53 UTC)
- Expired
- Jun 7, 2014, 4:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Obion County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 91 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 4:05 PM CDT | HAIL 1.75 | S Union City, TN | HAIL STARTED AS QUARTER SIZED THEN RAPIDLY INCREASED TO GOLFBALL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 2:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1298 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
425
WFUS54 KMEG 072053
TORMEG
TNC131-183-072130-
/O.NEW.KMEG.TO.W.0042.140607T2053Z-140607T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SAT JUN 7 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...
WEST CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
* UNTIL 430 PM CDT
* AT 353 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
TROY...OR 8 MILES SOUTHWEST OF UNION CITY...MOVING SOUTHEAST AT 20
MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTIN...
TROY AND UNION CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.IN ADDITION TO THE TORNADO...THIS STORM WILL PRODUCE GOLF BALL SIZE
HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3636 8876 3616 8887 3616 8888 3619 8893
3622 8896 3621 8896 3620 8899 3633 8931
3649 8921
TIME...MOT...LOC 2053Z 296DEG 19KT 3637 8915
$$1 follow-up statement
121
WWUS54 KMEG 072112
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT SAT JUN 7 2014
TNC131-183-072130-
/O.CON.KMEG.TO.W.0042.000000T0000Z-140607T2130Z/
WEAKLEY TN-OBION TN-
412 PM CDT SAT JUN 7 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL
OBION AND WEST CENTRAL WEAKLEY COUNTIES...
AT 412 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED NEAR MOUNT PELIA...OR 6 MILES SOUTHEAST OF UNION
CITY...MOVING EAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTIN...
RIVES...WOLVERINE...GIBBS...SHAFFNER...MC CUTCHEN HEIGHTS...
MOFFATT...TERRELL...GARDNER...RALSTON...KIMERY...SIDONIA AND MOUNT
PELIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3636 8876 3616 8887 3616 8888 3619 8893
3622 8896 3621 8896 3620 8899 3631 8925
3644 8917
TIME...MOT...LOC 2112Z 287DEG 29KT 3633 8894
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:13 PM CDT, 40 minutes earlier.
Area forecast discussion, Jun 7, 3:13 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT SAT JUN 7 2014
.DISCUSSION...
CURRENT SEVERE THUNDERSTORM WATCH IN PLACE FOR THE NORTHERN THIRD
OF THE MIDSOUTH...WITH A FEW STORMS CAPABLE OF STRONG ROTATION AND
POSSIBLE TORNADOES. THIS THREAT WILL CONTINUE IN THE MID EVENING
HOURS. THE REMAINDER OF THE MIDSOUTH MAY SEE PULSE TYPE SEVERE
WEATHER EARLY AND POTENTIALLY A STRONGER ORGANIZED LINE OVERNIGHT
AS A WEAK COLD FRONT PUSHES THROUGH THE REGION. A FLASH FLOOD
WATCH IS STILL IN EFFECT THROUGH SUNDAY MORNING OVER THE NORTHERN
TWO THIRDS OF THE MIDSOUTH.
SUNDAY...AFOREMENTIONED FRONT WILL SAG INTO NORTH MISSISSIPPI
TOMORROW...WHERE THE BRUNT OF PRECIPITATION IS EXPECTED TO INCLUDE
A FEW ISOLATED SEVERE STORMS. TO THE NORTH A SLIGHTLY COOLER/MORE
STABLE AIRMASS WILL BRIEFLY FILTER IN...SO HAVE LOWERED POPS IN
THIS AREA. THE FRONT WILL WAVE BACK AS A WARM FRONT SUNDAY NIGHT
WITH PRECIPITATION BREAKING OUT FIRST OVER ARKANSAS BY
MIDNIGHT...AND THEN SPREADING EAST BY SUNRISE MONDAY MORNING.
MONDAY THROUGH THURSDAY...NEXT POTENT SHORTWAVE IS EXPECTED TO
GET PINCHED OFF OVER THE PLAINS AND BECOME CLOSED ON MONDAY. THIS
FEATURE WILL SLOWLY DRIFT OVER THE OZARKS ON TUESDAY AND THEN MOVE
SLOWLY MOVE UP THE OHIO VALLEY ON WEDNESDAY AND THURSDAY. STORMS
WILL BE LIKELY EACH DAY...WITH SEVERE WEATHER POSSIBLE ON MONDAY
AND TUESDAY. STEEPER LAPSE RATES WITH THE LOW...COUPLED WITH A
STRONGER LOW LEVEL FLOW WILL MEAN A BETTER POTENTIAL FOR LARGE
HAIL AND TORNADOES. FLASH-FLOODING WILL ALSO REMAIN A THREAT. HAVE
LEANED MORE WITH THE NAM AND ECMWF ON KEEPING TEMPERATURES COOLER.
THURSDAY THROUGH SATURDAY...A WEAK UPPER LEVEL FLOW WILL BE LEFT
IN THE SHORTWAVE'S WAKE...ALONG WITH PLENTY OF GULF MOISTURE.
TEMPERATURES SHOULD CLIMB BACK INTO THE MID AND UPPER 80S
PROVIDING ENOUGH INSTABILITY FOR ISOLATED SHOWERS AND STORMS
DURING THE AFTERNOON AND EARLY EVENING HOURS. SKIES SHOULD BECOME
MOSTLY CLEAR TO PARTLY CLOUDY DURING THE NIGHT.
JAB
&&
.AVIATION...
18Z TAF CYCLE (07/18Z-08/18Z)
MVFR CEILINGS ARE POSSIBLE EARLY THIS AFTERNOON...OTHERWISE VFR
CONDITIONS WILL DOMINATE OUTSIDE ANY SHOWERS AND THUNDERSTORMS
DURING THE PERIOD EXCEPT AT KTUP MVFR VISIBILITIES IN FOG ARE
POSSIBLE 08/09Z-08/14Z. MENTIONED VCTS AT ALL THE TAFS FOR THIS
AFTERNOON AND EARLY EVENING...MAY NEED TO AMEND LATER TO PUT TSRA
IN A TEMPO GROUP OR IN THE BODY OF THE FORECAST DEPENDING ON HOW
CONVECTION DEVELOPS. A COLD FRONT WILL PUSH THROUGH THE MIDSOUTH
FROM THE NORTH OVERNIGHT AND EARLY SUNDAY MORNING...ADDED VCTS AT
KMEM...KMKL...AND KTUP ALONG AND AHEAD OF THE FRONT BUT CONFIDENCE
WAS TOO LOW TO MENTION AT KJBR FOR LATER TONIGHT.
WINDS THIS AFTERNOON SW 7-9 KTS...DECREASING A LITTLE IN THE
EVENING...BECOMING NW 7-10 KTS FOLLOWING THE COLD FRONT.
JCL
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALCORN-BENTON MS-
DESOTO-MARSHALL-PRENTISS-TIPPAH-TISHOMINGO.
TN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Jun 7, 2:55 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 255 PM CDT SAT JUN 7 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-082200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 255 PM CDT SAT JUN 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID SOUTH THIS AFTERNOON AND EVENING. THE PRIMARY THREATS TO THE NORTH OF INTERSTATE 40 WILL BE DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES. TO THE SOUTH OF INTERSTATE 40...THE THREATS WILL REMAIN DAMAGING WINDS AND LARGE HAIL. A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND FAR NORTHERN MISSISSIPPI TODAY AND TONIGHT. SEVERAL INCHES OF RAINFALL MAY OCCUR IN AREAS WHERE THUNDERSTORMS MOVE OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY ACROSS NORTH MISSISSIPPI. THE PRIMARY THREATS SHOULD REMAIN DAMAGING WINDS AND LARGE HAIL. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE FORECAST AREA THROUGH THE FIRST HALF OF NEXT WEEK. THERE WILL LIKELY BE A CONTINUED THREAT FOR ADDITIONAL SEVERE STORMS AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT SEVERAL DAYS DUE TO THE CONTINUED THREAT FOR SEVERE STORMS AND FLOODING. STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE URGED TO REPORT ANY WIND DAMAGE...LARGE HAIL...TORNADOES...OR FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE. JAB
In the hours before
Local storm report, Jun 7, 3:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT SAT JUN 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TORNADO 2 SW CLAYTON 36.45N 89.28W
06/07/2014 OBION TN TRAINED SPOTTER
TORNADO ON GROUND NEAR CLAYTON MOVING TOWARDS UNION CITY
&&
JPMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 5:21 AM CDT | Dense Fog Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 4 hr |
| Jun 7, 2:53 PM CDT | Tornado Warning | MEG | Lake, Obion | 37 min |
| Jun 7, 3:26 PM CDT | Tornado Warning | MEG | Lake, Obion | 34 min |
| Jun 7, 4:10 PM CDT | Severe Thunderstorm Warning | MEG | Henry | 50 min |
| Jun 7, 4:10 PM CDT | Severe Thunderstorm Warning | MEG | Carroll | 50 min |
| Jun 7, 4:17 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Madison | 28 min |
| Jun 7, 4:23 PM CDT | Tornado Warning | MEG | Chester, Hardeman, McNairy, Madison | 21 min |
| Jun 7, 4:27 PM CDT | Tornado Warning | MEG | Obion, Weakley | 33 min |
| Jun 7, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Gibson, Obion, Weakley | 46 min |
| Jun 7, 4:39 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry, Weakley | 51 min |
| Jun 7, 4:42 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardin, Henderson, McNairy, Madison | 48 min |
| Jun 7, 4:59 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 46 min |
| Jun 7, 4:59 PM CDT | Tornado Warning | MEG | Carroll, Weakley | 31 min |
| Jun 7, 5:01 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry, Weakley | 44 min |
| Jun 7, 5:02 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 43 min |
| Jun 7, 5:03 PM CDT | Tornado Warning | MEG | Chester, Hardin, McNairy | 16 min |
| Jun 7, 5:04 PM CDT | Tornado Warning | MEG | Decatur, Henderson | 26 min |
| Jun 7, 5:08 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 52 min |
| Jun 7, 5:13 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 47 min |
| Jun 7, 5:28 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 62 min |
| Jun 7, 5:31 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 59 min |
| Jun 7, 5:33 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Weakley | 42 min |
| Jun 7, 5:36 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Lauderdale, Shelby, Tipton | 39 min |
| Jun 7, 5:39 PM CDT | Tornado Warning | MEG | Carroll, Gibson | 36 min |
| Jun 7, 5:40 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 35 min |
| Jun 7, 5:52 PM CDT | Flash Flood Warning | MEG | Carroll, Dyer, Gibson, Henry, Obion, Weakley | 3 hr |
| Jun 7, 5:55 PM CDT | Flash Flood Warning | MEG | Decatur, Hardin | 3 hr |
| Jun 7, 6:00 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison, Shelby | 45 min |
| Jun 7, 6:13 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Crockett, Gibson, Hardeman, Haywood, Henderson and 2 more | 47 min |
| Jun 7, 6:16 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Lauderdale, Shelby, Tipton | 44 min |
| Jun 7, 6:43 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Fayette, Hardeman, Hardin, Haywood, McNairy and 1 more | 47 min |
| Jun 7, 6:51 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Decatur, Hardin, Henderson and 1 more | 39 min |
| Jun 7, 6:54 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 28 min |
Nearby
Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.